Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 75, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 15, 2003, 9:58 PM EDT for Chesterfield County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 9:58 PM EDT (01:58 UTC)
- Expired
- May 15, 2003, 10:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 104 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
288
WUUS52 KCAE 160158
SVRCAE
SCC025-160245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
957 PM EDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1045 PM EDT.
* AT 957 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
JEFFERSON...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL HAS BEEN
REPORTED WITH THIS STORM IN PAGELAND.
* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
JEFFERSON.
MCBEE.
CAROLINA SAND HILLS NATIONAL WILDLIFE REFUGE.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
LAT...LON 3474 8026 3451 8000 3447 8013 3439 8027
3447 8032 3450 8032 3452 8035 3458 8037
3468 8044 3474 8035
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:44 PM EDT, 7 hours 14 minutes earlier.
Area forecast discussion, May 15, 2:44 PM EDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 244 PM EDT THU MAY 15 2003 AREA OF SHOWERS WILL MOVE OUT OF THE NORTHEAST SECTION OF THE CWA DURING THE NEXT FEW HOURS. ANOTHER AREA OF SHOWERS WILL MOVE ACROSS THE AREA THIS EVENING. AT THIS TIME...DO NOT EXPECT ANY THUNDER THIS EVENING. CLOUDINESS SHOULD BEGIN TO CLEAR OVERNIGHT BECOMING PARTLY CLOUDY FRIDAY. COLD FRONT TO NORTH EXPECTED TO DRIFT SLOWLY SOUTHWARD FRIDAY AND SATURDAY...THEN COLD AIR DAMING FOR SUNDAY. WILL CONTINUE WITH A LOW CHANCE POP THROUGH SATURDAY NIGHT THEN 50 PERCENT SATURDAY AND SATURDAY NIGHT. WILL CUT MOS TEMPERATURES A FEW DEGREES EACH DAY A MOS HAS BEEN A LITTLE HIGH PAST FEW DAYS. EXTENDED...MON-THU. COLD AIR DAMING EVENT ONGOING AT START. WEAK NEARLY STATIONARY FRONT TO REMAIN NEAR THE SAVANNAH RIVER MONDAY AND TUESDAY. A COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY AND HIGH PRESSURE BUILD ACROSS THE SOUTHEAST THURSDAY. ENSEMBLES SHOWING BEST CHANCE OF RAIN SUNDAY THROUGH MONDAY MORNING WITH LESSER CHANCES THRU THE WEEK. WILL LOWER MAX TEMPERATURES INTO THE 70S MONDAY AND TUESDAY OTHERWISE LITTLE OR NO CHANGE TO MOS TEMPERATURES. WILL CONTINUE CHANCE POPS THROUGH FROPA. CAE 62 85 66 81 / 20 20 20 50 AGS 60 85 65 84 / 20 20 20 50 SSC 61 85 66 80 / 20 20 20 50 OGB 63 86 66 82 / 20 20 20 50 .CAE... GA...NONE. SC...NONE. CDL
Hazardous weather outlook, May 15, 5:05 AM EDT, 16 hours 53 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 505 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... SCATTERED THUNDERSTORMS WILL DEVELOP PRIMARILY DURING THE LATE AFTERNOON AND EVENING. SOME OF THESE MAY CONTAIN WIND GUSTS TO 60 MPH AND UP TO ONE INCH HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. RCC
In the hours before
Special weather statement, May 15, 7:25 PM EDT, 2 hours 33 minutes before
SCZ015-016-160100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 725 PM EDT THU MAY 15 2003 ...STRONG THUNDERSTORMS TO MOVE INTO PARTS OF LANCASTER AND CHESTERFIELD COUNTIES THIS EVENING... AN AREA OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST OUT OF NORTH CAROLINA THIS EVENING INTO THE NORTHERN PORTIONS OF LANCASTER AND CHESTERFIELD COUNTIES. THESE THUNDERSTORMS SHOULD MOVE INTO THE PANHANDLE OF LANCASTER COUNTY AND AFFECT THE TOWNS OF HANCOCK AND VAN WYCK. THIS ACTIVITY SHOULD MOVE FARTHER SOUTHWARD OVER NORTHERN PORTIONS OF LANCASTER AND CHESTERFIELD COUNTIES TO NEAR A LANCASTER.. TRADESVILLE...PAGELAND LINE BY 815 PM. THESE STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH WITH HAIL UP TO ONE HALF INCH AND BLINDING RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER STATEMENTS. TTH
Special weather statement, May 15, 8:20 PM EDT, 1 hour 38 minutes before
SCZ015-016-160200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 820 PM EDT THU MAY 15 2003 ...STRONG THUNDERSTORMS IN NORTHERN PARTS OF LANCASTER AND CHESTERFIELD COUNTIES WITHIN ONE HOUR... AN AREA OF STRONG THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST FROM NEAR CHARLOTTE IN NORTH CAROLINA AND SHOULD MOVE INTO THE NORTHERN PANHANDLE OF LANCASTER COUNTY NEAR THE TOWNS OF HANCOCK AND VAN WYCK SHORTLY AFTER 830 PM. THESE STORMS WILL MOVE FARTHER SOUTHEAST INTO NORTHERN LANCASTER AND CHESTERFIELD COUNTIES AND BE NEAR A LANCASTER ..TRADESVILLE..PAGELAND LINE BY 9 PM. THESE STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH WITH HAIL UP TO ONE HALF INCH AND VERY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER STATEMENTS. TTH
Local storm report, May 15, 9:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
940 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
939 PM PAGELAND SC .75 INCH HAIL
05/15/03 CHESTERFIELD REPORTED BY PAGELAND
POLICE DEPT.
DCMLocal storm report, May 15, 9:44 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
944 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
932 PM TRADESVILLE SC .75 INCH HAIL
05/15/03 LANCASTER REPORTED BY TRADESVILLE
VFD FIRE CHIEF.
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 47 min |
| May 16, 3:42 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 48 min |
| May 16, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 30 min |
| May 16, 4:40 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 35 min |
| May 16, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.